Jonathan R. Nebeker, MS, MD; Paul Barach, MD, MPH; Matthew H. Samore, MD
Grant Support: By the Geriatric Education and Clinical Center (GRECC) of the Veterans Affairs Salt Lake City Health Care System and by Health Services Research & Development grants SAF 98-122, TRP 02-147, and RCD 02-176.
Acknowledgments: The authors thank Adam R. Nebeker, MD, and Seth R. Lewis, MD, for their critical reviews of the manuscript.
Potential Financial Conflicts of Interest: None disclosed.
Requests for Single Reprints: Jonathan R. Nebeker, MS, MD, Salt Lake Informatics, Decision Enhancement And Surveillance (IDEAS) Center, GRECC 182, 500 Foothill Drive, Salt Lake City, UT 84148; e-mail, Jonathan.Nebeker@hsc.utah.edu.
Current Author Addresses: Dr. Nebeker: Salt Lake Informatics, Decision Enhancement And Surveillance (IDEAS) Center, GRECC 182, 500 Foothill Drive, Salt Lake City, UT 84148.
Dr. Barach: Department of Anesthesiology, Jackson Memorial Hospital, University of Miami, North Wing 109, 1611 NW 12th Avenue, Miami, FL 33136.
Dr. Samore: Division of Clinical Epidemiology, Salt Lake Informatics, Decision Enhancement And Surveillance (IDEAS) Center, 50 North Medical Drive, Salt Lake City, UT 84132.
Adverse drug events cause substantial morbidity and mortality, yet they remain underappreciated and misunderstood. The terminology to describe errors and patient harm associated with medications causes much confusion. This article uses the case study of a patient with multiple adverse drug events to clarify key terms, such as adverse event, adverse drug reaction, adverse drug event, medication error, and side effect. The case discussion illustrates clinical approaches to analyzing the causal connection between a suspect drug and an adverse event. Examples and rationale for meaningful documentation of adverse drug events are provided, along with an outline of the types of events that should be reported to regulatory agencies.
Learn more about subscription options.
Register Now for a free account.
Nebeker JR, Barach P, Samore MH. Clarifying Adverse Drug Events: A Clinician's Guide to Terminology, Documentation, and Reporting. Ann Intern Med. 2004;140:795-801. doi: 10.7326/0003-4819-140-10-200405180-00009
Download citation file:
Published: Ann Intern Med. 2004;140(10):795-801.
Cardiology, Coronary Risk Factors, Emergency Medicine, Gout, Hospital Medicine.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only